Mississippi, 2009

Hail and Damaging Winds in Mississippi, April 9 to 10, 2009

April 9 to 10, 2009 · NWS JAN · 12 events in 10 counties and zones

During the afternoon and evening of April 9th and overnight hours of the 10th, an outbreak of severe storms and tornadoes occurred across the ArkLaMiss region and pushed east through northern Louisiana and into northern Mississippi. While the majority of the severe weather occurred out of the NWS Jackson, MS service area, several reports of large hail and wind damage were reported along with a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon and evening of April 9th and overnight hours of the 10th, an outbreak of severe storms and tornadoes occurred across the ArkLaMiss region and pushed east through northern Louisiana and into northern Mississippi. While the majority of the severe weather occurred out of the NWS Jackson, MS service area, several reports of large hail and wind damage were reported along with a few tornadoes. One of the strongest storms moved east across Ashley County Arkansas. This storm produced an EF2 tornado over the SW and southern sections, and contained a swath of quarter to golf ball sized hail which occurred across the entire length of the county.

In looking at this event, which occurred over two days (April 9-10), in a regional view, this was likely the biggest severe weather and tornado outbreak during the spring of 2009. This event contained numerous strong tornadoes along with hundreds of large hail reports which stretched from the Southern Plains to several other southern States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 8:21 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 8:21 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
921 PM CDT THU APR 9 2009

.UPDATE...MADE SOME SMALL ADJUSTMENTS TO THE HOURLY VALUES THROUGH
TONIGHT. DEWPOINTS HAVE BEEN SLOW TO INCREASE AND VALUES TO THE WEST
ARE NOT AS HIGH AS THE MODELS SUGGEST. KEPT VALUES IN THE LOWER 60S
TO THE SOUTH. A CAP REMAINS OVER JAN AND SHV FOR NOW...BUT WITH LINE
OF STORMS QUICKLY TRACKING EAST WILL CONTINUE ISOLATED SEVERE WORDING
IN THE FORECAST. GUSTY WINDS CONTINUE ACROSS THE AREA AND LAKE WIND
ADVISORY WILL LIKELY NEED TO BE EXTENDED OR REISSUED FOR THE ENTIRE
AREA FRIDAY AFTERNOON. THE GRADIENT ACROSS THE AREA MAY RELAX BRIEFLY
IN THE MORNING...BUT SHOULD QUICKLY TIGHTEN AS HIGH PRESSURE MOVES
TOWARD THE REGION. CLOUDS AND WINDS WILL LIKELY KEEP TEMPERATURES
NEAR 70 THROUGH THE EVENING...SO TWEAKED HOURLY VALUES. THE FORECAST
WAS GOOD. WILL UPDATE TO REMOVE THE LKY.

&&

.AVIATION...THERE MAY BE A FEW LOW CLOUDS MOVING THROUGH THE AREA
WITH THUNDERSTORMS...BUT AT THIS TIME IT LOOKS WINDS WILL REMAIN
ABOVE 3KFT. SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH WESTERN
ARKANSAS AND SHOULD BE MOVING INTO NORTHWEST MISSISSIPPI AROUND
MIDNIGHT...BUT SHOULD MOVE THROUGH QUICKLY. LOOK FOR THUNDERSTORMS
FROM 6-8Z AT GLH...7-10Z AT JAN/GWO...8-11Z AT GTR AND 10-13Z FOR
MEI AND MAYBE HBG. GUSTY WINDS WILL BE AN ISSUE THROUGH FRIDAY
AFTERNOON FOR GLH/GWO AND GTR. SUSTAINED WINDS NEAR 18KTS WITH GUSTS
TO 30KTS WILL BE LIKELY FOR THE NEXT 24 HOURS IN THOSE AREAS. WINDS
WILL INCREASE AFTER 18Z AT ALL OTHER SITES AND CONTINUE THROUGH AT
LEAST 3Z. SIMILAR WIND SPEEDS CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  81  51  72 /  26  20  10   2
MERIDIAN      62  81  50  72 /  28  24  13   2
VICKSBURG     63  80  52  73 /  22  13   8   3
HATTIESBURG   64  83  59  77 /  24  24  13   7
NATCHEZ       64  82  53  73 /  17  11   7   7
GREENVILLE    61  74  46  69 /  32  18  10   0
GREENWOOD     61  76  47  69 /  32  24  11   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR LAZ007>009-015-016-
     023>026.

AR...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR ARZ074-075.

&&

7
Hazardous weather outlook, Apr 9, 10:43 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1143 PM CDT THU APR 9 2009

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036-
040>042-047-110445-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-WARREN-
1143 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...WEST
CENTRAL MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL BE POSSIBLE TONIGHT INTO FRIDAY MORNING. A
STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY
TONIGHT AND SWING A FRONT INTO THE ARKLAMISS DELTA REGION AFTER MIDNIGHT.
STORMS DEVELOPING AHEAD OF THE FRONT WILL HAVE THE POTENTIAL OF BECOMING
SEVERE...MAINLY WEST OF A GRENADA MISSISSIPPI TO RAYVILLE LINE.

SOUTHERLY WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 MPH WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST ON FRIDAY. THESE WINDS WILL
CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN WATER. A LAKE WIND
ADVISORY WILL REMAIN IN EFFECT MAINLY WEST OF A GRENADA TO NATCHEZ
LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
MAINLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT THROUGH EARLY FRIDAY.

LAZ024-026-MSZ029-032-037-043-044-048>050-053>055-059>062-110445-
CATAHOULA-CONCORDIA-WEBSTER-CHOCTAW-ATTALA-MADISON MS-LEAKE-HINDS-
RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-
1143 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE TONIGHT INTO FRIDAY MORNING.
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI
VALLEY TONIGHT AND SWING A FRONT INTO THE ARKLAMISS REGION. AREAS
ALONG AND WEST OF A LINE FROM COLUMBUS TO JACKSON TO NATCHEZ WILL
HAVE THE BEST CHANCE FOR STRONG TO SEVERE STORMS.

SOUTHERLY WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS TO 25 MPH WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST WITH STRONGER GUSTS ON FRIDAY.
THESE WINDS COULD CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN
WATER AGAIN ON FRIDAY AND A LAKE WIND ADVISORY MAY AGAIN BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
MAINLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT THROUGH EARLY FRIDAY.

MSZ030-031-033-038-039-045-046-051-052-056>058-063>066-072>074-
110445-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1143 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND POSSIBLY A TORNADO MAY OCCUR ON FRIDAY. A STRONG
LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY
LATE TONIGHT AND SWING A FRONT INTO THE ARKLAMISS DELTA REGION AFTER
MIDNIGHT. STORMS DEVELOPING AHEAD OF THE COLD FRONT WILL HAVE THE
POTENTIAL OF BECOMING SEVERE...MAINLY EAST OF A BROOKHAVEN TO WEST
POINT LINE DURING FRIDAY AFTERNOON WHEN INSTABILITY AND MOISTURE WILL
BE GREATEST.

SOUTHERLY WINDS OF 10 TO 20 MPH WITH OCCASIONAL HIGHER GUSTS WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST WITH STRONGER GUSTS ON FRIDAY.
THESE WINDS COULD CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN
WATER AGAIN ON FRIDAY AND A LAKE WIND ADVISORY MAY AGAIN BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 9, 10:48 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1148 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             CROSSETT                33.13N 91.97W
04/09/2009  E0.88 INCH       ASHLEY             AR   BROADCAST MEDIA

            REPORTED BY SKYWARN SPOTTER THROUGH KTVE

&&

BURSE

The radar

The Jackson/Brandon,MS radar (KDGX), 176 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
April 9, 11:32 PM CST
Where
Bolivar County, 1.38 mi S of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.730, -90.730

A roof had pealed off a shop on Laughlin Road between Boyle and Cleveland.

Hail, Washington

When
April 9, 11:46 PM CST to April 10, 12:00 AM CST
Where
Washington County, 2.29 mi SSW of Chatham to 1.88 mi WSW of Percy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.068, -91.110

Thunderstorm Wind, Leflore

When
April 10, 12:26 AM CST to 12:27 AM CST
Where
Leflore County, 0.75 mi SSE of Grenada Jct to 1.35 mi E of Grenada Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.521, -90.163

Several trees and large limbs were discovered downed around Greenwood on Highway 7 and Grenada Boulevard.

Hail, Grenada

When
April 10, 12:32 AM CST to 12:36 AM CST
Where
Grenada County, 1.41 mi N of Sweet Home to 1.74 mi SSE of Grenada
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.740, -89.900

Hail, Montgomery

When
April 10, 12:41 AM CST to 12:43 AM CST
Where
Montgomery County, 0.83 mi W of Duck Hill to 2.14 mi E of Duck Hill
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.628, -89.734

Thunderstorm Wind, Montgomery

When
April 10, 12:41 AM CST to 12:54 AM CST
Where
Montgomery County, 2 mi WSW of Duck Hill to 0.24 mi WNW of Aloa
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
33.624, -89.754

Numerous downed trees were observed across the northern portion of the county, some of which fell on roads including Highway 51. A mobile home was pushed off its blocks and damaged west of Sweatman. A few other homes were damage some by wind and others by trees in the same area.

Hail, Warren

When
April 10, 1:03 AM CST to 1:17 AM CST
Where
Warren County, 3.6 mi SW of Brunswick to 1.44 mi E of Eagle Bend
Measured
1 in hail
Reported by
Public
Coordinates
32.507, -91.105

Quarter sized hail was observed at Eagle Lake.

Hail, Issaquena

When
April 10, 1:17 AM CST to 1:27 AM CST
Where
Issaquena County, 6.81 mi SW of Hardee to 3.8 mi S of Hardee
Measured
1 in hail
Reported by
Public
Coordinates
32.535, -90.958

Thunderstorm Wind, Webster

When
April 10, 1:23 AM CST
Where
Webster County, Clarkson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.630, -89.150

A few trees were blown down around the Clarkson Community.

Hail, Clay

When
April 10, 1:47 AM CST to 1:51 AM CST
Where
Clay County, 6.66 mi NE of Bigsprings to 7.91 mi NNE of Abbott
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.778, -88.802

Hail, Lowndes

When
April 10, 2:33 AM CST to 2:44 AM CST
Where
Lowndes County, 0.96 mi NW of Kolola Spgs to 3.96 mi ENE of Caledonia
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.660, -88.431

Quarter to golf ball sized hail was observed in northern Lowndes county.

Thunderstorm Wind, Lowndes

When
April 10, 2:35 AM CST
Where
Lowndes County, Caledonia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.680, -88.330

A few trees were blown down around the Caledonia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164163, 164164, 164171, 164172, 164173, 164174, 164177, 164910, 164178, 164911, 164179, 164183.